Alert archive / California / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Las Vegas, NV

July 5, 2017Inyo County, Tulare County, California

NWS Las Vegas, NV issued this red flag warning at Jul 5, 2017, 3:30 AM PDT for Inyo County, Tulare County, California. It took effect at Jul 5, 2017, 1:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2017, 3:30 AM PDT (10:30 UTC)
In effect from
Jul 5, 2017, 1:00 PM PDT
Expired
Jul 5, 2017, 11:00 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 10.5 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2836 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS85 KVEF 051030
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
330 AM PDT Wed Jul 5 2017

.Isolated to scattered thunderstorms with little rainfall will
lead to a threat of fire starts in the Sierra this afternoon and
evening.

CAZ226-052000-
/O.UPG.KVEF.FW.A.0005.170705T2000Z-170706T0600Z/
/O.NEW.KVEF.FW.W.0017.170705T2000Z-170706T0600Z/
Owens Valley/Southern Inyo Forest-
330 AM PDT Wed Jul 5 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR DRY LIGHTNING WITH GUSTY OUTFLOW WINDS FOR 
THE SIERRA ZONE 226...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 11 PM PDT
this evening. The Fire Weather Watch is no longer in effect. 


* TIMING...This afternoon and evening.

* THUNDERSTORMS...Isolated to scattered with minimal rainfall.

* WIND...South-Southwest 8-15 mph except higher gusts likely near
  thunderstorms.

* HUMIDITY...10-20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
2 follow-up statements
626 
WWUS85 KVEF 051942
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1242 PM PDT Wed Jul 5 2017

.Isolated to scattered thunderstorms with little rainfall will
lead to a threat of fire starts in the Sierra this afternoon and
evening.

CAZ226-060600-
/O.CON.KVEF.FW.W.0017.170705T2000Z-170706T0600Z/
Owens Valley/Southern Inyo Forest-
1242 PM PDT Wed Jul 5 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR DRY LIGHTNING WITH GUSTY OUTFLOW WINDS FOR THE SIERRA
ZONE 226...

* TIMING...This afternoon and evening.

* THUNDERSTORMS...Isolated to scattered with minimal rainfall.

* WIND...South-Southwest 8-15 mph except higher gusts likely 
  nearthunderstorms. 

* HUMIDITY...10-20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
731 
WWUS85 KVEF 060543
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1043 PM PDT Wed Jul 5 2017

CAZ226-060645-
/O.EXP.KVEF.FW.W.0017.000000T0000Z-170706T0600Z/
Owens Valley/Southern Inyo Forest-
1043 PM PDT Wed Jul 5 2017

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR DRY
LIGHTNING WITH GUSTY OUTFLOW WINDS FOR THE SIERRA ZONE 226...

Isolated thunderstorms over the southern Sierra dissipated this 
evening and no redevelopment is expected overnight. The Red Flag
Warning will be allowed to expire on schedule at 11 PM PDT.

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 5, 3:12 AM PDT, 18 minutes earlier.

Area forecast discussion, Jul 5, 3:12 AM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
312 AM PDT Wed Jul 5 2017

.SYNOPSIS...High pressure will will shift east toward the the Four
Corners region today with a south to southeast flow bringing a
minimal amount of monsoon moisture up into portions of the area. As
a result, there will be a slight chance of thunderstorms today over
the Sierra and in portions of San Bernardino County. A gradual
increase in monsoon moisture is expected Thursday into the weekend.
Temperatures will remain above normal for the rest of the week.

&&

.SHORT TERM...Today through Friday night.

High pressure settling near the Four Corners region will lead to a
south/southeast flow over the area resulting in a gradual increase
in moisture. The models are not particularly impressive with the
magnitude of moisture influx or instability development this model
run so thunderstorm chances have been kept mainly in the slight
chance category through the short term forecast. Today the main
threat of thunderstorms will be over the Sierra but we can't rule
out a thunderstorm or two in San Bernardino County, mainly in the
Morongo Basin and the Mojave Preserve. Not expecting much rain with
these storms but gusty winds are likely. For Thursday and Friday, we
could see a bit more thunderstorm activity spreading over more of
the forecast area, mainly over the higher terrain, but confidence is
pretty low on how far north and east and how widespread the activity
will be. Proximity of the high pressure area may end up keeping the
air mass capped over much of Mohave and Lincoln Counties. A couple
of days ago, the models were bringing the one inch precipitable
water line up to Las Vegas by today but now keep that level of
moisture mainly south of our forecast area through Friday. Current
temperature forecasts for the short term are pretty hot and if the
moisture does not end up coming up as previously thought, we may end
up needing excessive heat warnings by Friday. Bottom line is this is
a low confidence forecast at this time regarding both thunderstorm
chances and excessive heat possibilities.

.LONG TERM...Saturday through Tuesday.

Focus for the long term continues to be ridge of high pressure near
the four corners and associated monsoon moisture and thunderstorm
chances.

At this time, the position of the high pressure will allow deep
enough south to southeast flow to setup over the region, which in
turn allows moisture to enter the area. Models remain rather
unimpressive with moisture values outside of Mohave county, however
given the flow, it would not take much to send a surge of moisture
over the area. Given that forecast details will depend heavily on
factors not known until about 24 hours out (existing storm
complexes, etc.), opted not to make much major changes other than to
delay moisture influx over most of the region until after the
weekend.

&&

.FIRE WEATHER...Initial push of moisture into the area looks like it
will lead to isolated to scattered thunderstorms over the Sierra
this afternoon into this evening. The lower levels of the atmosphere
will likely remain dry so the main concern for today in the Sierra
is dry lightning and gusty winds with any storms. The Fire Weather
Watch for dry lightning and gusty winds was upgraded to a Red Flag
Warning. Moisture will likely increase a bit over the next few days
but confidence in thunderstorm coverage is pretty low as the latest
model runs have backed off on moisture availability and instability
over much of the forecast area. Isolated thunderstorm are forecast
to spread over a bit more of the area each day through the week into
the weekend. At this time it looks like storms that form will likely
produce only small amounts of rainfall so fire starts will be a
concern. However, low confidence and limited coverage is keeping us
from issuing any additional Red Flag Warnings for dry lightning
outside of the Sierra today.

&&

.AVIATION...For McCarran...Low impact weather expected in the
air space through today. High clouds should increase today as
moisture returns to the area, but nothing below 10Kft is expected.
Winds will mainly follow typical diurnal trends through Thursday
morning. The exception could be a push of south/southwest winds late
this afternoon around 10 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expect an increase in clouds today with isolated
thunderstorms this afternoon and evening over the Sierra and
portions of San Bernardino County. Winds will mainly follow typical
diurnal trends through tonight although some area may see an
increase in southerly winds late this afternoon with gusts up to 20
kts for a couple of hours. In addition, any storms that form will
likely produce gusty and erratic winds.

&&

.HYDROLOGY...Slight drop in temperatures over the past week
along with a shrinking snowpack has lead to a lowering to leveling
of flows in unregulated creeks, specifically Independence Creek, Big
Pine Creek and Rock Creek from their peak flows observed on June 22.
Even with this lowering, creeks, streams and rivers will be flowing
higher than normal during the extended holiday weekend. Minor
flooding could occur near creeks as well as a few low water
crossings on some roadways. Remember, never drive through flooded
roadways or around barricades. Also, pastureland or farmland
adjacent to creeks, streams or rivers could experience areas of
standing water.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

Short Term/Aviation/Fire Weather...Harrison
Long Term...Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:54 AM PDTAreal Flood AdvisoryVEFInyo7 days
Jul 5, 2:23 PM PDTExcessive Heat WatchVEFSan Bernardino12 hr

Nearby

Red Flag Warnings in California, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.